Alert flags patients at risk of drug-induced fatal arrhythmia

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - EHR Round Up

A computerized clinical decision support system reduced the risk of hospitalized patients experiencing a potentially life-threatening arrhythmia, researchers reported online May 6 in Circulation: Cardiovascular Quality and Outcomes.

QTc interval prolongation is seen as a marker of torsades de pointes, and the risk of this type of ventricular tachycardia rises with increases in heart rate QTc. QTc interval prolongation can be induced by drugs, and when intervals exceed 500 ms, patients are at even greater risk of ventricular fibrillation that can cascade into sudden cardiac arrest.

James E. Tisdale, PharmD, of Purdue University’s College of Pharmacy in Indianapolis, and colleagues developed and validated a computerized clinical decision support system that incorporated a validated risk assessment for QTc interval prolongation. The tool was designed to identify moderate- to high-risk patients when they were prescribed a QTc interval-prolonging drug and alert pharmacists who receive the orders. The pharmacists can override the alert or consult the prescribing physician and discuss options.  

The study was conducted between 2008 and 2011 in the cardiac care unit at Indiana University Health Methodist Hospital in Indianapolis in three stages: preintervention, development and postintervention. The first stage allowed them to collect data on 1,200 patients to develop and validate the risk score. The middle stage focused on building and testing the clinical decision support system and educating physicians. The final stage enrolled another 1,200 patients to assess the tool.

The primary endpoint was QTc interval prolongation of more than 500 ms or an increase in QTc interval of more than 60 ms compared to the value at the patient’s admission. The endpoint was selected based on data showing patients with intervals of more than 500 ms were at higher risk of torsades de pointes and on data in patients with drug-induced torsades de pointes.

Implementing the computerized clinical decision support system reduced the odds of QTc prolongation as well as the risk of patients being prescribed a noncardiac QTc interval-prolonging drug.

Pharmacists received 470 alerts in the postintervention phase: 82 percent were overridden, and of those 59 percent were overridden at the prescribing physician’s request. Thirteen percent prompted additional monitoring of the patient and 18 percent led to discontinuation of noncardiac drugs that are known to induce torsades de pointes.

Tisdale et al described the override rate as low compared with other studies evaluating computerized clinical decision support systems. They attributed the lower rate to the tool’s ability to flag only those patients at risk, and added that an override often “meant that the QTc interval–prolonging medication that was ordered was not discontinued, but electrolyte supplementation was administered, another medication was discontinued or more intensive QTc interval monitoring was performed.”